Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 32, NWS Las Vegas, NV

August 1, 2019Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 1, 2019, 5:22 PM MST for Mohave County, Arizona. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2019, 5:22 PM MST (00:22 UTC)
Expired
Aug 1, 2019, 6:47 PM MST
In force
85 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 78 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2019-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2019-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
3366 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

973 
WGUS55 KVEF 020022
FFWVEF
AZC015-020315-
/O.NEW.KVEF.FF.W.0032.190802T0022Z-190802T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
522 PM MST Thu Aug 1 2019

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 815 PM MST.

* At 519 PM MST, Arizona department of roads reported considerable 
  flooding along Stockton Hill Road north of Kingman. Flooding is 
  ongoing and is expected to continue.

* Some locations that will experience flooding include...
  mainly rural areas of Mohave county, north of Kingman, near Red 
  dry lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, washes, and other low lying spots. Expect 
standing water in normally dry lake beds.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3577 11412 3543 11384 3527 11398 3527 11409
      3568 11417

$$

CFS
1 follow-up statement
334 
WGUS75 KVEF 020147
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
647 PM MST Thu Aug 1 2019

AZC015-020156-
/O.CAN.KVEF.FF.W.0032.000000T0000Z-190802T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
647 PM MST Thu Aug 1 2019

...THE FLASH FLOOD WARNING FOR CENTRAL MOHAVE COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 3577 11412 3543 11384 3527 11398 3527 11409
      3568 11417

$$

CFS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 2:36 PM MST, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 1, 2:36 PM MST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
236 PM PDT Thu Aug 1 2019

.SYNOPSIS...Dry weather is expected to spread across the
region Friday and Saturday, with temperatures heating up over the
weekend. Moisture could slosh back to the west next week bringing
better chances for thunderstorms.
&&

.DISCUSSION...Storm coverage through 2 pm this afternoon has been
isolated, relatively weak and generally tied to the higher terrain
of Mohave County and far southern Clark County. Higher precipitable
water values are continuing to erode from the west with the deepest
moisture pooled over the Phoenix CWA. Surface dewpoint temperatures
have fallen steadily and rather dramatically in the Las Vegas Valley
in the past few hours from around 60 degrees at 1030 am to a current
44 degrees at McCarran by 130 pm.

Showers and storms should be finished by sunset this evening and dry
conditions are forecast area wide on Friday and over the weekend.
Conditions across the region are forecast to heat up over the
weekend and into early next week as temperatures potentially return
to above normal with guidance showing afternoon highs 3-5 degrees
above normal. This would mean temperatures in Las Vegas nearing 110,
Death Valley around 120 and the lower elevations of the Colorado
River Valley 112-115 by Sunday. Confidence is lowered somewhat with
this warmer/drier trend since the general synoptic setup with high
pressure to our east and troughing to our west suggesting moisture
could either increase or decrease depending on changes to the
steering flow and influences from any embedded disturbances within
the primary upper level flow pattern.
&&

.AVIATION...For McCarran...Dry conditions expected for the Las Vegas
Valley today with SCT mid-level clouds aoa 15 kft expected through
the remainder of the TAF period. Light and variable winds will
continue through much of the afternoon before falling into the
diurnal trend of light southwesterly winds through the overnight
hours. Tomorrow will be a similar situation with light and variable
winds starting off the day and switching to southwesterly after
sunset.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated showers and thunderstorms are possible in
northwestern Arizona this afternoon with the potential of impacting
one of the Colorado River Valley TAF site terminals. However,
confidence of exact timing and location is low, so there is no
mention of VCTS in the TAFs at this time. Chances for development
will decrease as we approach sunset. Otherwise, FEW-SCT clouds aoa
15 kft will persist through the TAF period for all sites. Light and
diurnal winds expected for the southern Nevada and northwestern
Arizona TAF sites while KBIH can expect gusty southerly winds up to
20 kts through the early afternoon and KDAG can expect gusty
westerly winds to 25 kts into the evening before calming around
sunset.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Salmen
AVIATION...Varian

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:15 PM MSTExcessive Heat WarningVEFMohave3 days
Aug 2, 4:10 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.